Patient Communication and Medication Errors

When a Connecticut doctor prescribes a patient a certain medication, the patient trusts that the doctor has made the right decision based on their symptoms. However, medication errors do happen and can cause a patient serious harm.

In the medical world, medication errors that result in an injury to a patient are referred to as adverse drug events. Medication errors have a number of causes, including poor communication between the doctor and pharmacist, poor communication between the providers of the medication and the patient and even general mix-ups.

While doctors and other health care providers should provide their patients with all the important information regarding a specific medication, patients can help reduce the risk of medication errors by remaining vigilant and by communicating with their health care providers. Patients can leave their doctor’s office knowing the basics about their prescription; for example, they should know what the dose is, any possible side effects that may occur and if the new medication could potentially interact with any other medication they may be taking. Patients should also know what to do if they accidentally take more than the recommended dose.

When patients and doctors properly communicate, the risk of a medication error occurring is greatly reduced. However, doctors are still responsible for providing their patients with certain information, including any risks associated with the medication and any potential side effects they may experience. If they fail to provide a patient with this information and the patient becomes injured, the injured individual could potentially file a medical malpractice lawsuit against the doctor, and possibly the hospital, for negligence. Usually, this type of lawsuit allows the patient to seek the cost of treatment for any side effects they may experience.

Source: Mayo Clinic, “Medication errors: Cut your risk with these tips“, December 31, 2014